Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Los Angeles, CA

April 1, 2004Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Apr 1, 2004, 5:17 PM PST for Los Angeles County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2004, 5:17 PM PST (01:17 UTC)
Expired
Apr 1, 2004, 5:45 PM PST
In force
28 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 37 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS56 KLOX 020117
SVRLOX
CAC037-020145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
515 PM PST THU APR 1 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 545 PM PST

* AT 513 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITTIER...OR ABOUT 6 MILES WEST OF LA
  HABRA...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEAR NORWALK AT 530 PM PST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN OXNARD.

LAT...LON 3407 11799 3400 11819 3371 11807 3380 11783

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:40 PM PST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 1, 1:40 PM PST, 3 hours 37 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
140 PM PST THU APR 1 2004

.SHORT TERM...UPPER LOW CURRENTLY OVER NEVADA WILL BE THE MAIN
WEATHER INTEREST FOR THE NEXT 48 HOURS AT LEAST. BOTH THE GFS AND
ETA ARE PRETTY SIMILAR WITH THE PLACEMENT AND MOVEMENT, BUT THE GFS
IS SLIGHTLY DEEPER AND COLDER AND NOT QUITE AS MOIST AS THE ETA.
EITHER WAY, ENOUGH MOISTURE AND INSTABILITY EXISTS FOR A CHANCE OF
SHOWERS AND STORMS OVER THE MOUNTAINS AND ANTELOPE VALLEY FRI-SAT.
WHETHER ANY OF THESE SHOWERS DRIFTS OVER INTO THE COASTAL AREAS
SOUTH OF POINT CONCEPTION IS REALLY TOUGH TO CALL. WERE GOING TO
LEAVE THOSE AREAS OUT OF THE ACTION FOR NOW, BUT LATER SHIFTS CAN
REVISE THIS IF THE ETA APPEARS TO BE THE MODEL OF CHOICE.

MARINE LYR UP TO ALMOST 7000 FEET THIS AFTERNOON AND THE INVERSION
IS GETTING EXTREMELY WEAK. BUT SINCE THE CLOUDS HAVE STUCK IT OUT
THIS AFTERNOON, THEY WILL LIKELY LINGER OVERNIGHT AND WELL INTO
FRIDAY BEFORE BREAKING UP. IN THE MEANTIME, IVE ADDED IN
SPRINKLES TO THE FORECAST FOR LATER TONIGHT AND FRIDAY MORNING AS
THE DEEP MARINE LYR AND PVA ALOFT MIGHT BE ENOUGH TO GENERATE SOME
WETNESS AT THE SURFACE. ON RARE OCCASIONS THESE MARINE LYR SHOWERS
CAN BE HEAVY ENOUGH TO GENERATE MEASURABLE RAIN AT LOWER ELEVATIONS,
BUT WILL LEAVE POPS OUT FOR NOW. IF WE DO GET MEASURABLE, THE AREAS
USUALLY AT GREATEST RISK ARE THE FOOTHILLS OF THE SAN GABRIEL
MOUNTAINS.

WINDS KICKED UP TO ABOVE ADVISORY LEVELS IN THE ANTELOPE VALLEY
TODAY. THESE SHOULD START TO DIMINISH A FEW HOURS AFTER SUNSET. BOTH
MODELS SHOW THE CORE OF THE UPPER JET RIGHT OVER THE SBA MOUNTAINS
THIS EVENING. THIS SHOULD TRANSLATE INTO SOME PRETTY GUSTY NORTH TO
NORTHWEST WINDS THERE TONIGHT, POSSIBLY EXTENDING EAST INTO VENTURA
AND LA COUNTY MOUNTAINS. WILL HAVE TO MONITOR FOR POSSIBLE ADVISORY
LEVEL WINDS THERE.

ANOTHER COOL DAY EXPECTED FRIDAY WITH HIGHS IN THE 60S AT LOWER
ELEVATIONS AND 40S AND 50S IN THE MOUNTAINS. A DEGREE OR TWO WARMER
SATURDAY WITH A LITTLE MORE SUN. THE EXCEPTION TO THIS BEING THE
CENTRAL COAST, WHERE A SOUTHERLY SURGE OF MARINE LYR CLOUDS
OVERNIGHT WILL KEEP TEMPS COOLER THERE SAT.

MODELS SHOW THE UPPER LOW LEAVING THE AREA SATURDAY NIGHT WITH DRY
AND SLIGHTLY WARMER WEATHER SUNDAY.

.LONG TERM...A WEAK UPPER RIDGE WILL WARM THINGS UP SLIGHTLY MONDAY
AND TUESDAY, FOLLOWED BY A VERY WEAK TROF LATE TUESDAY AND
WEDNESDAY. OF COURSE, THIS IS ALL DEPENDENT ON THE EASTWARD MOVEMENT
OF THE CUTOFF UPPER LOW AND CONFIDENCE THIS FAR OUT IS STILL QUITE
LOW. WITH GRADIENTS GENERALLY STAYING ONSHORE AND BOUNDARY LAYER
TEMPS RETURNING TO NORMAL, WE SHOULD SEE THE MARINE LYR RETURNING IN
MOST AREAS MONDAY AND TUESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
GALE WARNING/SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
WIND ADVISORY (SEE LAXNPWLOX).

&&

WOFFORD

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.